Canonical subgroups of Barsotti-Tate groups

Abstract

Let $S$ be the spectrum of a complete discrete valuation ring with fraction field of characteristic $0$ and perfect residue field of characteristic $p\geq 3$. Let $G$ be a truncated Barsotti-Tate group of level $1$ over $S$. If “$G$ is not too supersingular”, a condition that will be explicitly expressed in terms of the valuation of a certain determinant, then we prove that we can canonically lift the kernel of the Frobenius endomorphism of its special fiber to a subgroup scheme of $G$, finite and flat over $S$. We call it the canonical subgroup of $G$.

  • [AM] Go to document A. Abbes and A. Mokrane, "Sous-groupes canoniques et cycles évanescents $p$-adiques pour les variétés abéliennes," Publ. Math. Inst. Hautes Études Sci., vol. 99, pp. 117-162, 2004.
    @article {AM, MRKEY = {2075884},
      AUTHOR = {Abbes, Ahmed and Mokrane, Abdellah},
      TITLE = {Sous-groupes canoniques et cycles évanescents {$p$}-adiques pour les variétés abéliennes},
      JOURNAL = {Publ. Math. Inst. Hautes Études Sci.},
      FJOURNAL = {Publications Mathématiques. Institut de Hautes Études Scientifiques},
      VOLUME = {99},
      YEAR = {2004},
      PAGES = {117--162},
      ISSN = {0073-8301},
      MRCLASS = {14K15 (11S40 14G22 14G35)},
      MRNUMBER = {2005f:14090},
      MRREVIEWER = {Alessandra Bertapelle},
      DOI = {10.1007/s10240-004-0022-x},
      ZBLNUMBER = {1062.14057},
      }
  • [AS] Go to document A. Abbes and T. Saito, "Ramification of local fields with imperfect residue fields," Amer. J. Math., vol. 124, iss. 5, pp. 879-920, 2002.
    @article {AS, MRKEY = {1925338},
      AUTHOR = {Abbes, Ahmed and Saito, Takeshi},
      TITLE = {Ramification of local fields with imperfect residue fields},
      JOURNAL = {Amer. J. Math.},
      FJOURNAL = {American Journal of Mathematics},
      VOLUME = {124},
      YEAR = {2002},
      NUMBER = {5},
      PAGES = {879--920},
      ISSN = {0002-9327},
      CODEN = {AJMAAN},
      MRCLASS = {11S15 (12F10 14G22)},
      MRNUMBER = {2003m:11196},
      MRREVIEWER = {R. T. Hoobler},
      URL = {http://muse.jhu.edu/journals/american_journal_of_mathematics/v124/124.5abbes.pdf},
      ZBLNUMBER = {1084.11064},
      }
  • [AG] F. Andreatta and C. Gasbarri, "The canonical subgroup for families of abelian varieties," Compos. Math., vol. 143, iss. 3, pp. 566-602, 2007.
    @article {AG, MRKEY = {2330440},
      AUTHOR = {Andreatta, F. and Gasbarri, C.},
      TITLE = {The canonical subgroup for families of abelian varieties},
      JOURNAL = {Compos. Math.},
      FJOURNAL = {Compositio Mathematica},
      VOLUME = {143},
      YEAR = {2007},
      NUMBER = {3},
      PAGES = {566--602},
      ISSN = {0010-437X},
      MRCLASS = {11G10 (11F33 14K10)},
      MRNUMBER = {2008e:11071},
      MRREVIEWER = {Alessandra Bertapelle},
      ZBLNUMBER = {05166036},
      }
  • [Ar] M. Artin, "Algebraization of formal moduli. I," in Global Analysis (Papers in Honor of K. Kodaira), Tokyo: Univ. Tokyo Press, 1969, pp. 21-71.
    @incollection {Ar, MRKEY = {0260746},
      AUTHOR = {Artin, M.},
      TITLE = {Algebraization of formal moduli. {I}},
      BOOKTITLE = {Global {A}nalysis ({P}apers in {H}onor of {K}. {K}odaira)},
      PAGES = {21--71},
      PUBLISHER = {Univ. Tokyo Press},
      ADDRESS = {Tokyo},
      YEAR = {1969},
      MRCLASS = {14.05},
      MRNUMBER = {41 \#5369},
      MRREVIEWER = {H. Kurke},
      ZBLNUMBER = {0205.50402},
      }
  • [BBM] P. Berthelot, L. Breen, and W. Messing, Théorie de Dieudonné Cristalline. II, New York: Springer-Verlag, 1982.
    @book {BBM, MRKEY = {667344},
      AUTHOR = {Berthelot, Pierre and Breen, Lawrence and Messing, William},
      TITLE = {Théorie de {D}ieudonné Cristalline. {\rm II}},
      SERIES = {Lecture Notes in Math.},
      NUMBER = {930},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1982},
      PAGES = {x+261},
      ISBN = {3-540-11556-0},
      MRCLASS = {14L05 (14F30)},
      MRNUMBER = {85k:14023},
      MRREVIEWER = {Lucile B{é}gueri},
      ZBLNUMBER = {0516.14015},
      }
  • [BK] Go to document S. Bloch and K. Kato, "$p$-adic étale cohomology," Inst. Hautes Études Sci. Publ. Math., vol. 63, pp. 107-152, 1986.
    @article {BK, MRKEY = {849653},
      AUTHOR = {Bloch, Spencer and Kato, Kazuya},
      TITLE = {{$p$}-adic étale cohomology},
      JOURNAL = {Inst. Hautes Études Sci. Publ. Math.},
      FJOURNAL = {Institut des Hautes Études Scientifiques. Publications Mathématiques},
      VOLUME = {63},
      YEAR = {1986},
      PAGES = {107--152},
      ISSN = {0073-8301},
      CODEN = {PMIHA6},
      MRCLASS = {14F30 (11S25 11S31 18F25 19F27)},
      MRNUMBER = {87k:14018},
      MRREVIEWER = {Gerd Faltings},
      URL = {http://www.numdam.org/item?id=PMIHES_1986__63__107_0},
      ZBLNUMBER = {0613.14017},
      }
  • [Co] Go to document B. Conrad, "Higher-level canonical subgroups in abelian varieties," , preprint , 2005.
    @techreport{Co,
      author={Conrad, B.},
      TITLE={Higher-level canonical subgroups in abelian varieties},
      YEAR={2005},
      TYPE={preprint},
      URL={http://math.stanford.edu/~conrad/papers/subgppaper.pdf},
      }
  • [Dem] M. Demazure, Bidualité des schémas abéliens, in Séminaire de Géométrie Algébrique, Orsay, (1967–1968).
    @misc{Dem,
      author={Demazure, M.},
      TITLE={Bidualité des schémas abéliens, in \emph{Séminaire de Géométrie Algébrique},
      Orsay, (1967--1968)},
      }
  • [dwork] Go to document B. Dwork, "$p$-adic cycles," Inst. Hautes Études Sci. Publ. Math., vol. 37, pp. 27-115, 1969.
    @article {dwork, MRKEY = {0294346},
      AUTHOR = {Dwork, B.},
      TITLE = {{$p$}-adic cycles},
      JOURNAL = {Inst. Hautes Études Sci. Publ. Math.},
      FJOURNAL = {Institut des Hautes Études Scientifiques. Publications Mathématiques},
      VOLUME = {37},
      YEAR = {1969},
      PAGES = {27--115},
      ISSN = {0073-8301},
      MRCLASS = {14G20},
      MRNUMBER = {45 \#3415},
      MRREVIEWER = {S. S. Shatz},
      URL = {http://www.numdam.org/item?id=PMIHES_1969__37__27_0},
      ZBLNUMBER = {0284.14008},
      }
  • [FC] G. Faltings and C. Chai, Degeneration of Abelian Varieties, New York: Springer-Verlag, 1990, vol. 22.
    @book {FC, MRKEY = {1083353},
      AUTHOR = {Faltings, Gerd and Chai, Ching-Li},
      TITLE = {Degeneration of Abelian Varieties},
      SERIES = {Ergeb. Math. Grenzgeb.},
      VOLUME = {22},
      NOTE = {(with an appendix by David Mumford)},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1990},
      PAGES = {xii+316},
      ISBN = {3-540-52015-5},
      MRCLASS = {14K10 (11G10 14D20 14K25)},
      MRNUMBER = {92d:14036},
      MRREVIEWER = {Min Ho Lee},
      ZBLNUMBER = {0744.14031},
      }
  • [Gr] A. Grothendieck, "Le groupe de Brauer III: Exemples et compléments," in Dix Exposés sur la Cohomologie des Schémas, Amsterdam: North-Holland Publ. Co., 1968, vol. 3, pp. 88-188.
    @incollection{Gr,
      author={Grothendieck, A.},
      TITLE={Le groupe de Brauer {\rm III}: Exemples et compléments},
      BOOKTITLE={Dix Exposés sur la Cohomologie des Schémas},
      SERIES={Adv. Stud. Pure Math.},
      VOLUME={3},
      PAGES={88--188},
      PUBLISHER={North-Holland Publ. Co.},
      ADDRESS={Amsterdam},
      YEAR={1968},
      MRNUMBER={0241437},
      ZBLNUMBER={0198.25901},
      }
  • [Il] L. Illusie, "Déformations de groupes de Barsotti-Tate (d’après A. Grothendieck)," Astérisque, vol. 127, pp. 151-198, 1985.
    @article {Il, MRKEY = {801922},
      AUTHOR = {Illusie, Luc},
      TITLE = {Déformations de groupes de {B}arsotti-{T}ate (d'après {A}. {G}rothendieck)},
      NOTE = {Seminar on arithmetic bundles: the Mordell conjecture (Paris, 1983/84)},
      JOURNAL = {Astérisque},
      FJOURNAL = {Astérisque},
      VOLUME = {127},
      YEAR = {1985},
      PAGES = {151--198},
      ISSN = {0303-1179},
      MRCLASS = {14L05 (11G07 11G10 11S31)},
      MRNUMBER = {801922},
      ZBLNUMBER={1182.14050},
      }
  • [Ka] K. Kato, "On $p$-adic vanishing cycles (application of ideas of Fontaine-Messing)," in Algebraic Geometry, Amsterdam: North-Holland, 1987, pp. 207-251.
    @incollection {Ka, MRKEY = {946241},
      AUTHOR = {Kato, Kazuya},
      TITLE = {On {$p$}-adic vanishing cycles (application of ideas of {F}ontaine-{M}essing)},
      BOOKTITLE = {Algebraic Geometry},
      VENUE={{S}endai, 1985},
      SERIES = {Adv. Stud. Pure Math.},
      NUMBER = {10},
      PAGES = {207--251},
      PUBLISHER = {North-Holland},
      ADDRESS = {Amsterdam},
      YEAR = {1987},
      MRCLASS = {14F30 (11G25 14F15 19F27)},
      MRNUMBER = {89i:14014},
      MRREVIEWER = {Gerd Faltings},
      ZBLNUMBER={0645.14009},
      }
  • [Kz] N. M. Katz, "$p$-adic properties of modular schemes and modular forms," in Modular Functions of One Variable, III, New York: Springer-Verlag, 1973, vol. 350, pp. 69-190.
    @incollection {Kz, MRKEY = {0447119},
      AUTHOR = {Katz, Nicholas M.},
      TITLE = {{$p$}-adic properties of modular schemes and modular forms},
      BOOKTITLE = {Modular Functions of One Variable, {\rm III}},
      VENUE={{P}roc. {I}nternat. {S}ummer {S}chool, {U}niv. {A}ntwerp, {A}ntwerp, 1972},
      PAGES = {69--190},
      SERIES={ Lecture Notes in Math.},
      VOLUME={350},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1973},
      MRCLASS = {10D15 (14D20)},
      MRNUMBER = {56 \#5434},
      MRREVIEWER = {V. V. Sokurov},
      ZBLNUMBER = {0271.10033},
      }
  • [KL] Go to document M. Kisin and K. F. Lai, "Overconvergent Hilbert modular forms," Amer. J. Math., vol. 127, iss. 4, pp. 735-783, 2005.
    @article {KL, MRKEY = {2154369},
      AUTHOR = {Kisin, Mark and Lai, King Fai},
      TITLE = {Overconvergent {H}ilbert modular forms},
      JOURNAL = {Amer. J. Math.},
      FJOURNAL = {American Journal of Mathematics},
      VOLUME = {127},
      YEAR = {2005},
      NUMBER = {4},
      PAGES = {735--783},
      ISSN = {0002-9327},
      CODEN = {AJMAAN},
      MRCLASS = {11F41 (11F85)},
      MRNUMBER = {2006d:11045},
      MRREVIEWER = {Payman L. Kassaei},
      URL = {http://muse.jhu.edu/journals/american_journal_of_mathematics/v127/127.4kisin.pdf},
      ZBLNUMBER = {1129.11020},
      }
  • [lubin] Go to document J. Lubin, "Finite subgroups and isogenies of one-parameter formal Lie groups," Ann. of Math., vol. 85, pp. 296-302, 1967.
    @article {lubin, MRKEY = {0209287},
      AUTHOR = {Lubin, Jonathan},
      TITLE = {Finite subgroups and isogenies of one-parameter formal {L}ie groups},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {85},
      YEAR = {1967},
      PAGES = {296--302},
      ISSN = {0003-486X},
      MRCLASS = {14.50},
      MRNUMBER = {35 \#189},
      MRREVIEWER = {J. Dieudonn{é}},
      DOI = {10.2307/1970443},
      ZBLNUMBER = {0166.02803},
      }
  • [MM] B. Mazur and W. Messing, Universal Extensions and One Dimensional Crystalline Cohomology, New York: Springer-Verlag, 1974, vol. 370.
    @book {MM, MRKEY = {0374150},
      AUTHOR = {Mazur, B. and Messing, William},
      TITLE = {Universal Extensions and One Dimensional Crystalline Cohomology},
      SERIES = {Lecture Notes in Math.},
      VOLUME={370},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1974},
      PAGES = {vii+134},
      MRCLASS = {14K05 (14F30 14G05 14L05)},
      MRNUMBER = {51 \#10350},
      MRREVIEWER = {S. Bloch},
      ZBLNUMBER = {0301.14016},
      }
  • [Mu] D. Mumford, Geometric Invariant Theory, New York: Springer-Verlag, 1965, vol. 34.
    @book {Mu, MRKEY = {0214602},
      AUTHOR = {Mumford, David},
      TITLE = {Geometric Invariant Theory},
      SERIES = {Ergeb. Math. Grenzgeb.},
      VOLUME={34},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1965},
      PAGES = {vi+145},
      MRCLASS = {14.55},
      MRNUMBER = {35 \#5451},
      MRREVIEWER = {F. Oort},
      ZBLNUMBER = {0147.39304},
      }
  • [Ray] Go to document M. Raynaud, "Spécialisation du foncteur de Picard," Inst. Hautes Études Sci. Publ. Math., vol. 38, pp. 27-76, 1970.
    @article {Ray, MRKEY = {0282993},
      AUTHOR = {Raynaud, M.},
      TITLE = {Spécialisation du foncteur de {P}icard},
      JOURNAL = {Inst. Hautes Études Sci. Publ. Math.},
      FJOURNAL = {Institut des Hautes Études Scientifiques. Publications Mathématiques},
      VOLUME = {38},
      YEAR = {1970},
      PAGES = {27--76},
      ISSN = {0073-8301},
      MRCLASS = {14.55},
      MRNUMBER = {44 \#227},
      MRREVIEWER = {R. T. Hoobler},
      URL = {http://www.numdam.org/item?id=PMIHES_1970__38__27_0},
      ZBLNUMBER = {0207.51602},
      }
  • [SOS] Go to document T. Sekiguchi, F. Oort, and N. Suwa, "On the deformation of Artin-Schreier to Kummer," Ann. Sci. École Norm. Sup., vol. 22, iss. 3, pp. 345-375, 1989.
    @article {SOS, MRKEY = {1011987},
      AUTHOR = {Sekiguchi, T. and Oort, F. and Suwa, N.},
      TITLE = {On the deformation of {A}rtin-{S}chreier to {K}ummer},
      JOURNAL = {Ann. Sci. École Norm. Sup.},
      FJOURNAL = {Annales Scientifiques de l'École Normale Supérieure. Quatrième Série},
      VOLUME = {22},
      YEAR = {1989},
      NUMBER = {3},
      PAGES = {345--375},
      ISSN = {0012-9593},
      CODEN = {ASENAH},
      MRCLASS = {14L15 (11G20)},
      MRNUMBER = {91g:14041},
      URL = {http://www.numdam.org/item?id=ASENS_1989_4_22_3_345_0},
      ZBLNUMBER = {0714.14024},
      }
  • [TO] Go to document J. Tate and F. Oort, "Group schemes of prime order," Ann. Sci. École Norm. Sup., vol. 3, pp. 1-21, 1970.
    @article {TO, MRKEY = {0265368},
      AUTHOR = {Tate, John and Oort, Frans},
      TITLE = {Group schemes of prime order},
      JOURNAL = {Ann. Sci. École Norm. Sup.},
      FJOURNAL = {Annales Scientifiques de l'École Normale Supérieure. Quatrième Série},
      VOLUME = {3},
      YEAR = {1970},
      PAGES = {1--21},
      ISSN = {0012-9593},
      MRCLASS = {14.50},
      MRNUMBER = {42 \#278},
      MRREVIEWER = {J. S. Milne},
      URL = {http://www.numdam.org/item?id=ASENS_1970_4_3_1_1_0},
      ZBLNUMBER = {0195.50801},
      }

Authors

Yichao Tian

Department of Mathematics
Princeton University
Princeton NJ 08544
United States

Current address:

Morningside Center of Mathematics
55 Zhong Guan Cun East Road
Haidian District, Beijing 100190
China
(updated Feb. 2012)